Effects of Medications on the Stomach

Some drugs may have side effects that involve the digestive system

Stomach
Certain medications, both prescription and over-the-counter, can have a significant effect on the stomach. MediaForMedical/UIG/Getty Images

For some people, certain prescription or over-the-counter medications may cause stomach upset, pain, or irritation. For people with inflammatory bowel disease (IBD), avoiding medications that could lead to these types of problems with the stomach is important, especially if there has already been a history of medications causing gastrointestinal irritation. Some of the medications that are known to cause stomach problems include non-steroidal anti-inflammatory drugs (NSAIDs), antacids, anticholinergics, and H2 receptor antagonists.

NSAIDs

Perhaps because they are so often used for everyday pain and can be bought over-the-counter, NSAIDs are the drugs that most commonly cause stomach irritation. The reason why is that NSAIDs affect the lining of the stomach, which is called the mucosa. NSAIDs work to reduce pain and inflammation because they contribute to a process that suppresses the creation of compounds called prostaglandins. Prostaglandins are involved in the inflammatory process, so without them, levels of pain and inflammation are lowered. However, they are also key to another important process that goes on in the stomach: the creation and upkeep of the mucosa.

The mucosa contains cells that produce mucus, a stringy yellowish white substance that coats the stomach and protects it from harsh digestive juices. NSAIDs disrupt the production of the mucus, which leads to a weakness in the mucosa layer. This thinning of the mucous lining causes the normal digestive enzymes that are present to irritate or inflame the lining of the stomach. When there is inflammation in the stomach lining, it is called gastritis. When the inflammation progresses it can lead to bleeding, ulcers (sores in the stomach lining), or rarely, a perforation (a hole in the stomach).

Some people are more at risk of developing stomach irritation after taking NSAIDs, and this includes older people or those who already have a history of stomach problems. Older individuals who take NSAIDs on a regular basis for pain and inflammation from arthritis or other conditions are at risk for stomach irritation. A history of peptic ulcers or gastritis is also associated with a greater risk of complications after taking NSAIDs. In some cases, medications may be prescribed that can help protect the stomach lining from the negative effect of NSAIDs.

Symptoms of stomach irritation from NSAIDs can include: 

Tips to help prevent stomach damage from taking NSAIDs include:

  • Not drinking alcohol while taking NSAIDs
  • Sticking to the dosage prescribed and not taking more than prescribed
  • Take NSAIDs along with food, milk, or water
  • Take NSAIDs later in the day (check with a doctor first) 
  • Take coated NSAID tablets (check with a doctor first)

Delayed Gastric Emptying

Several other types of medications can cause delayed gastric emptying. Delayed gastric emptying means that the muscles in the stomach that are responsible for emptying are slowed, and food isn't moved out of the stomach at the rate that it should. For people who are diagnosed with gastroparesis, which is a disorder that causes the stomach to delay emptying, drugs that increase this slowdown effect can cause significant problems.

Some of the types of drugs that can cause a delay in food emptying from the stomach include:

  • Aluminum hydroxide. Some antacids contain aluminum hydroxide as one of the main active ingredients. Antacids work for a short period of time, 30 to 60 minutes, and there's a potential for rebound effect after it wears off, where more stomach acid is produced. Medications containing this drug could also lead to constipation when used long-term. 
  • Anticholinergic drugs. These medications are used to treat depression, sleep disorders, and incontinence. Some of the drugs included are Benadryl (diphenhydramine), tricyclic antidepressants, barbiturates, muscle relaxants, and benzodiazepines.
  • H2 receptor antagonists. Some of the medications in this class of drugs, which are used to treat gastroesophageal reflux disease (GERD), may delay food emptying from the stomach. However, some H2 receptor antagonists may have the opposite effect and increase the rate that food empties from the stomach. The exact effect of individual drugs in this class are still under study.

A Word From Verywell

There can be risks with any medication, even those that are available over-the-counter. This is why it's important to let a doctor know all the medications being used, even those that are generally of as benign, or that get forgotten because they're available in the drugstore and are taken so often. For most people, NSAIDs and drugs for heartburn aren't going to cause major issues, but when stomach problems crop up, if there's a use of these drugs on a regular basis, it could be a clue as to what might be causing the symptoms.

Was this page helpful?
View Article Sources